The Mysterious Death at Steilacoom Asylum
Did a state representative die of natural causes, or was he poisoned by a lover?
Gov. McGraw met today behind closed doors with the Steilacoom asylum commissioners to examine the affidavit of a Detroit chemist who analyzed the contents of Representative Joseph A. Shadle's stomach. Shadle died suddenly, and the investigation is pushing the theory that Dr. Redpath, a physician at the asylum, was involved with Mrs. Shadle. The chemist reported finding traces of atropin poison in Shadle's stomach. Suspicion is further piqued by the fact that Mrs. Redpath died in a similar manner to Shadle, both reportedly suffering from hallucinations—seeing cows turn colors and burning prairies—before falling into a coma. While the asylum superintendent attributes the death to apoplexy, the presence of atropin and the unusual circumstances have prompted calls for a deeper investigation.
“Mrs. Redpath's symptoms were substantially similar to those of Shadle. She saw red and white spots, saw cows turn from red to white, and prairies on fire.”
Steilacoom's historic Western State Hospital has long held a dark place in Washington lore, often serving as a site for public scandals and institutional controversy. This 1894 investigation reflects the era's fixation on sensational, lurid medical mysteries and the high stakes of early state political figures.
From readers
No comments yet. If you know something about this story — a correction, a family memory, a source — it belongs here.